"Hey, Dr. Can't Spell, got a min?"
"Sure, what's up?" I ask my receptionist.
"Mrs. Hypochondriac is on the phone again. She says her dog Fifi is acting strange AGAIN and is being really hyper and not eating." She rolls her eyes. Mrs. Hypo is a frequent client and there's seldom anything really wrong with her dog. She calls about once a week.
"Well, tell her to go ahead and bring her in before lunch."
"Really!?!" my receptionist asks with her eyes bugging out, "You sure you don't want to just talk to her over the phone?"
"Yes, really, " I reply patiently, "Mrs. Hypo is harmless and usually her dog's symptoms don't include not eating. " Usually not eating in an animal that lives for it's stomach is a serious sign of Something Is Not Right.
"Ok," she sighs...
Later I usher Mrs. Hypo into our exam room. She has Fifi with her, a small yappy terrier. She's typically exuberant and wags her tail when I pet her, but doesn't want to eat the treat I hold out to her. Usually I'd have to snatch my fingers away from sudden death. "So what's going on with Fifi today?"
"Well," Mrs. Hypo says, "since Sunday she's been really hyper and not herself, and she hasn't been eating well for the past few days." this was Tuesday.
"Ok," I ask, "did she eat any new food or anything strange recently?"
"Well, no," Mrs. Hypo continues, "but Sunday I did get a new box of Claritin that you told me to give her. But I've been giving her that for months and it's not done this to her!"
And, indeed, Fifi does look odd. As I've been talking to Mrs. Hypo I've been examining Fifi. Her color was good but she was a tough dehydrated. And then I looked at her eyes- they were extremely mydriatic (dilated). Last time I saw eyes like that the local pothead has left his stash out for his Labrador Retriever to eat...
I get out a penlight as I ask Mrs. Hypo, "Fifi couldn't have gotten into any strange plants or some of your medications could she?" I shine the light into Fifi's eyes with the room lights off. Nope, very sluggish to absent PLRs bilaterally. I listen to her heart and lungs- her heart rate is kinda on the low side for a small dog, about 80ish.
"Well, not that I know, " she answers as she wrings her hands. "The only new thing was that box of Claritin. The pharmacy shelf was empty so I had to get a box from behind the pharmacy counter."
A dreaded suspicion starts to bloom. "You didn't give her the Claritin-D, did you?"
A pause. "I don't know. Maybe... it was the one behind the pharmacy counter."
I look at her with dread. The only decongestants/allergy medications that are behind the pharmacy counter contain pseudoephedrine...
"How much have you been giving her?"
"A 1/2 tablet twice a day..."
Which is twice what I told her to give...........
I rush back to the back and call the pharmacy, whom confirms my worst fear; the only medication they have behind the pharmacy counter has pseudoephedrine in it. I ask how much per tab- 120 mg.
I next frantically look up pseudoephedrine on my toxicology book. I know it's bad, but I didn't know how bad until I read the words, "may cause severe hypertension at high doses and death." I frantically tell my technician to take Fifi to the back to read a blood pressure as I do some frantic math. Lethal dose can be as low as 8-10 mg/kg. Holy crap! She's been getting 22 mg/kg a day for two days....
Her blood pressure was 260!!!!! Yowzers!!! I immediately start reaching the the acepromazine injectable and give her a whopping dose. Ideally I would have hospitalized her on fluids and blood pressure lowering medications, but we're not a 24 hour facility...
She ended up surviving, but I don't really know how. Her blood pressure was over 200 for two days, than fell down into the normal range after that. A post-incident blood panel showed no lasting side effects...
Point of this post- don't give your pets anything with "D" in the name!!!
22 hours ago